Drug reaction with eosinophilia and systemic symptoms syndrome after total knee arthroplasty infection and placement of antibiotic spacer

Katharine D. Harper, Stephen J. Incavo

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Though 2-stage revision is considered the gold standard in North America for treatment of periprosthetic joint infection, complications can be associated with use of antibiotic-impregnated spacers. We present a unique case of drug reaction with eosinophilia and systemic symptoms syndrome in a patient with retained antibiotic-impregnated spacer placed for the treatment of a periprosthetic joint infection. Although drug reactions in general are common, severe drug reactions like the one described in this article are exceedingly rare. After discontinuation of intravenous antibiotics and the initiation of corticosteroids, the patient's symptoms resolved, despite retention of the spacer. Steroid administration and supportive care may result in resolution of symptoms without the need for surgical intervention for spacer removal.

Original languageEnglish (US)
Pages (from-to)148-151
Number of pages4
JournalArthroplasty Today
Volume5
Issue number2
DOIs
StatePublished - Jun 2019

Keywords

  • Antibiotic spacer
  • Drug reaction
  • Periprosthetic infection
  • Two-stage revision

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Fingerprint Dive into the research topics of 'Drug reaction with eosinophilia and systemic symptoms syndrome after total knee arthroplasty infection and placement of antibiotic spacer'. Together they form a unique fingerprint.

Cite this